Alabama, 2019

Damaging Winds in Alabama, November 27, 2019

November 27, 2019 · NWS MOB · 2 events in 1 county or zone

Severe thunderstorms developed ahead of a strong cold front moving southeast and produced high winds and damage across southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed ahead of a strong cold front moving southeast and produced high winds and damage across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 27, 4:34 AM CST, 51 minutes earlier.

Area forecast discussion, Nov 27, 4:34 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
434 AM CST Wed Nov 27 2019

.NEAR TERM /Now Through Wednesday night/...A deep area of low
pressure was located over the Upper Midwestern states as of 08Z,
while an associated surface cold front extended southwestward from
this feature and was moving into western portions of Tennessee and
also nearing the Lower Mississippi Valley region. A very moist
southerly low level flow pattern prevails across our forecast area
in advance of the approaching front early this morning, with
dewpoints rising into the upper 60s to around 70 degrees across much
of southeast MS and adjacent portions of southwest AL and coastal
northwest FL. Weak isentropic ascent/low level warm advection has
resulted in the development of a few bands of rain showers across
parts of southwest and south central AL, while other bands of more
intense convection within a zone of convergence ahead of the
approaching cold front continued to develop across southern and
central portions of MS. We will be closely monitoring these bands of
convection as they approach and move into our northwestern CWA over
the next few hours, as this portion of our forecast area will be
positioned on the southern fringe of a rather strong (40-50 kt) low
level jet while also located within a narrow zone of instability
(MLCAPE around 500 J/KG). A few of the stronger storm cells
approaching northern Perry, Wayne, and Choctaw Counties may exhibit
brief rotation, and cannot rule out a brief damaging wind/brief
tornado threat over this portion of the CWA through around 12Z or
so.

Low level flow should gradually weaken after 12Z as the stronger jet
dynamics quickly lift northeastward toward the Ohio Valley and Mid-
Atlantic region. However, the zone of moisture and ascent ahead of
the approaching cold front will gradually move southeastward across
our CWA through the morning, and a narrow zone of showers with
perhaps isolated embedded thunderstorms will persist through the
morning, with the best coverage focused over interior areas. Showers
should gradually diminish in coverage and intensity late this
morning into early this afternoon as the cold front pushes across
our forecast area. Dry weather is anticipated late this afternoon
into tonight in the wake of the cold front. High temperatures today
will be coolest over interior southeast MS and adjacent interior
southwest AL, where readings should only reach around 70 the lower
70s. Temperatures will be warmer across the rest of the region prior
to frontal passage, with highs mostly ranging in the mid to upper
70s, except around 80 degrees near Crestview and Florala. Cooler
temperatures are forecast in the wake of the frontal passage
tonight, with lows in the lower to mid 40s inland, and in the upper
40s to lower 50s closer to the coast.

A High Risk of rip currents will continue along area beaches today
and tonight as 2-3 ft, 6 sec period swell approach the local
beaches, with continued high tidal ranges. /21

.SHORT TERM /Thursday Through Friday night/...A brief period of
quiet weather is expected on Thanksgiving and Black Friday. An
amplified pattern aloft allows the ridge over the Gulf to continue
to build into the Southeast during the latter half of the week.
Slightly drier air filters into the region from the northeast on
Friday as the northerly winds turn to have more of an easterly
component through the afternoon. Temperatures on Thanksgiving will
top out in the low 60s inland with upper 60s closer to the coast.
For those of you getting an early start on Black Friday, expect
similar early morning temperatures as Thanksgiving morning with
temperatures falling into the 40s for much of the area with 50s
right along the beaches. Afternoon temperatures will rebound into
the 70s across much of the area on Black Friday.

In the wake of the frontal passage in the near term period, the risk
of rip currents will begin to relax with a MODERATE RISK through the
remainder of the week. 07/mb

.LONG TERM /Saturday Through Tuesday/...The quiet weather comes to
an end on Saturday as a low quickly develops over the Plains and
lifts off to the northeast then east over the weekend. In response,
the ridge overhead will flatten out across the region and a cold
front will slide across the area on Sunday. Winds continue turning
from easterly to southerly overnight Friday into Saturday ahead of
the front and moisture quickly spills back into the area on
Saturday. Rain chances begin to increase in the northwestern
portion of the area late Saturday afternoon with the bulk of the
showers and storms moving through the area in the early morning
hours on Sunday. Storm should be out of the area by Sunday
evening. Instability and shear look favorable enough for the
potential for strong storms overnight Saturday into Sunday. SPC is
highlighting the area just west of our CWA with a 15% probability
of severe storms on Day 4. We will continue to monitor this
system over the coming days.

Expect much drier and cooler weather in the wake of the cold front
as high pressure at the surface builds into the Southeast through at
least midweek. Temperatures plunge into the upper 30s across inland
communities with 40s along the coast by Monday morning. Colder
temperatures expected by Tuesday morning as wind become calm
overnight and skies remain clear. Expect lows to bottom out in
the low 30s inland with low 40s right at the beaches on Tuesday
morning. Daytime high temperatures early next week will top out in
the 50s for most locations. Temperatures slowly begin to rebound
as we head into the middle part of next week. 07/mb

&&

.MARINE...A moderate onshore flow will persist over the marine area
through the morning ahead of an approaching cold front. Patchy to
areas of fog have developed over Mobile Bay and likely the MS Sound
as a warm and moist airmass flows over the cooler bay/sound waters.
Visibility is mostly ranging between 1-3 nm, but will continue to
monitor trend for a potential brief period of patchy dense (<1 nm)
fog through around midday before a drier airmass follows in the wake
of a passing cold front. A moderate to occasionally strong offshore
flow develops by tonight in the wake of the frontal passage, with
wind speeds ranging within exercise caution levels over the coastal
waters (and likely Lower Mobile Bay and the MS Sound). Offshore flow
continues Thursday into the first half of Friday, before winds
gradually turn easterly to southeasterly Friday afternoon into
Friday night well in advance of another low pressure system and cold
front moving across the Plains states. A moderate to strong onshore
flow may develop by Saturday night into Sunday morning, before
strong offshore flow returns following the next frontal passage
Sunday afternoon or evening into Monday. Small Craft Advisories
still look to become necessary by late this weekend. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  47  67  46  70  54  76  59 /  60   0   0   0   0   0  20  50
Pensacola   78  51  68  49  71  58  76  62 /  60  10   0   0   0   0  10  50
Destin      76  53  69  53  70  59  74  65 /  50  10   0   0   0   0  10  40
Evergreen   76  44  66  44  71  50  77  58 /  60   0   0   0   0   0  10  60
Waynesboro  70  42  62  42  68  48  75  53 /  80   0   0   0   0  10  30  70
Camden      73  43  63  43  69  49  74  56 /  80   0   0   0   0   0  20  70
Crestview   80  47  69  45  72  50  77  60 /  60   0   0   0   0   0  10  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Nov 26, 6:45 AM CST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
645 AM CST Tue Nov 26 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-271245-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
645 AM CST Tue Nov 26 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents along the beaches of
Alabama and the northwest Florida panhandle today and tonight.

Showers and a few thunderstorms are expected to develop across
southeast Mississippi and portions of southwest and south central
Alabama late tonight in advance of an approaching cold front.
Although the overall threat of severe weather is very low, an
isolated strong to severe storm capable of producing strong to
locally damaging winds and perhaps a brief tornado cannot be
entirely ruled out late tonight, mainly along and to the northwest
of a Beaumont, MS to Thomasville, AL line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An isolated strong to severe storm cannot be entirely ruled out
Wednesday morning, mainly across the western Florida panhandle.

There is a high risk of rip currents along the beaches of Alabama
and the northwest Florida panhandle Wednesday and Wednesday night,
becoming a moderate risk Thursday through Friday.

Another round of showers and a few thunderstorms will be possible
ahead of another approaching cold front this weekend. We will be
monitoring for the potential of a few strong to severe storms with
this next system.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is currently not anticipated.

GMZ630>636-650-655-670-675-271245-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
645 AM CST Tue Nov 26 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Small craft operators should exercise caution over the coastal
waters of Alabama and the northwest Florida panhandle out 60
nautical miles this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Onshore flow will increase Saturday night ahead of the next
approaching front. A strong offshore flow may develop early Sunday
morning and continue through early Monday morning behind the
frontal passage. Small Craft Advisories may become necessary this
weekend.

In the hours before

Special weather statement, Nov 27, 3:39 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 AM CST Wed Nov 27 2019

MSZ067-271030-
Wayne MS-
339 AM CST Wed Nov 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WAYNE
COUNTY UNTIL 430 AM CST...

At 337 AM CST, the strong thunderstorm was located 6 miles southeast
of Ellisville, moving east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Strengthford, Clara and Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter indoors until the storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3179 8894 3183 8882 3185 8865 3187 8856
      3144 8853 3143 8894
TIME...MOT...LOC 0937Z 264DEG 30KT 3154 8912
Special weather statement, Nov 27, 4:28 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
428 AM CST Wed Nov 27 2019

ALZ052-MSZ067-271100-
Washington AL-Wayne MS-
428 AM CST Wed Nov 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WASHINGTON AND SOUTHEASTERN WAYNE COUNTIES UNTIL 500 AM
CST...

At 427 AM CST, the strong thunderstorm was located near Clara, or 6
miles south of Waynesboro, moving east at 35 mph.

Wind gusts over 40 mph will be possible with this storm.

Locations impacted include...
Clara and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter indoors until this storm has passed.

&&

LAT...LON 3173 8847 3170 8846 3170 8840 3150 8838
      3150 8877 3163 8878
TIME...MOT...LOC 1027Z 264DEG 32KT 3159 8864
Special weather statement, Nov 27, 4:49 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
449 AM CST Wed Nov 27 2019

ALZ052-MSZ067-271130-
Washington AL-Wayne MS-
449 AM CST Wed Nov 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN WASHINGTON AND SOUTHEASTERN WAYNE COUNTIES UNTIL 530 AM
CST...

At 449 AM CST, the strong thunderstorm was located 4 miles west of
Millry, or 12 miles northwest of Chatom, moving east at 45 mph.

Wind gusts over 40 mph will be possible with this storm.

Locations impacted include...
Saint Stephens, Millry and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter indoors until storms have passed.

&&

LAT...LON 3170 8846 3170 8809 3168 8808 3165 8809
      3162 8807 3160 8808 3159 8806 3159 8803
      3158 8802 3157 8802 3157 8803 3155 8801
      3149 8801 3150 8856 3171 8849 3171 8847
TIME...MOT...LOC 1049Z 264DEG 38KT 3161 8839
Special weather statement, Nov 27, 4:55 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
455 AM CST Wed Nov 27 2019

MSZ067-075-076-271145-
Perry MS-Greene MS-Wayne MS-
455 AM CST Wed Nov 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN PERRY...SOUTHWESTERN WAYNE AND NORTHWESTERN GREENE COUNTIES
UNTIL 545 AM CST...

At 455 AM CST, the strong thunderstorm was located 6 miles east of
Macedonia, or 7 miles west of Richton, moving east at 35 mph.

Wind gusts in excess of 40 mph will be possible with this storm.

Locations impacted include...
Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter indoors until this storm has passed.

LAT...LON 3142 8912 3144 8903 3143 8894 3145 8894
      3150 8865 3128 8862 3132 8914
TIME...MOT...LOC 1055Z 266DEG 31KT 3137 8906
Special weather statement, Nov 27, 5:13 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 AM CST Wed Nov 27 2019

ALZ051>053-271200-
Clarke AL-Choctaw AL-Washington AL-
513 AM CST Wed Nov 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW...NORTHEASTERN WASHINGTON AND CENTRAL CLARKE COUNTIES
UNTIL 600 AM CST...

At 512 AM CST, the strong thunderstorm was located 7 miles northwest
of Saint Stephens, or 13 miles northeast of Chatom, moving east at 40
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Whatley and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8759 3151 8762 3149 8759 3152 8830
      3175 8819 3179 8762
TIME...MOT...LOC 1112Z 261DEG 34KT 3163 8812

The radar

The Mobile radar (KMOB), 110 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
November 27, 5:25 AM CST to 5:27 AM CST
Where
Clarke County, 3 mi SE of Winn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.619, -87.884

Several trees were downed near Toddtown.

Thunderstorm Wind, Clarke

When
November 27, 6:00 AM CST to 6:02 AM CST
Where
Clarke County, 2.75 mi NNE of Gosport
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.614, -87.555

A large microburst produced significant tree damage on Westlock Dam Site Road on the west side of the Alabama river. 100 to 200 trees were snapped or uprooted, many of which were softwood. The extent of damage to the trees is consistent with wind speeds of 80 to 100 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865577, 865589.